Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 274, NWS Raleigh, NC

September 1, 2016Person County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 1, 2016, 1:43 PM EDT for Person County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2016, 1:43 PM EDT (17:43 UTC)
Expired
Sep 1, 2016, 2:13 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 1:47 PM EDTTSTM WND DMG5 Wsw Roxboro, NCPERSON COUNTY 911 REPORTS MULTIPLE TREES DOWN BETWEEN THE 4200 AND 7300 BLOCKS OF LEASBURG HWY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WUUS52 KRAH 011743
SVRRAH
NCC145-011830-
/O.NEW.KRAH.SV.W.0274.160901T1743Z-160901T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
143 PM EDT THU SEP 1 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERSON COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 230 PM EDT

* AT 142 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  LEASBURG...OR 7 MILES WEST OF ROXBORO...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROXBORO...CONCORD...SURL...BUSHY FORK...MORIAH...HYCO LAKE...
  HYCO MARINA AND MAYO RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3646 7880 3623 7880 3624 7910 3624 7913
      3626 7915 3650 7914
TIME...MOT...LOC 1742Z 292DEG 25KT 3639 7912 

HAIL...1.00IN
WIND...60MPH
 
$$

22
2 follow-up statements
979 
WWUS52 KRAH 011800
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT THU SEP 1 2016

NCC145-011830-
/O.CON.KRAH.SV.W.0274.000000T0000Z-160901T1830Z/
PERSON NC-
200 PM EDT THU SEP 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHERN PERSON COUNTY...

AT 159 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
ROXBORO...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROXBORO...SURL AND MORIAH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3641 7880 3623 7880 3624 7903 3630 7906
      3635 7913 3645 7899
TIME...MOT...LOC 1759Z 291DEG 21KT 3636 7902 

HAIL...0.75IN
WIND...60MPH
 
$$

BLAES
792 
WWUS52 KRAH 011813
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
213 PM EDT THU SEP 1 2016

NCC145-011823-
/O.CAN.KRAH.SV.W.0274.000000T0000Z-160901T1830Z/
PERSON NC-
213 PM EDT THU SEP 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PERSON COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM AS IT MOVES SOUTHEAST ACROSS
PERSON COUNTY.

LAT...LON 3641 7880 3623 7880 3624 7903 3630 7906
      3635 7913 3645 7899
TIME...MOT...LOC 1811Z 292DEG 25KT 3632 7891 

$$

BLAES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 11:15 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 1, 11:15 AM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1115 AM EDT THU SEP 1 2016

.SYNOPSIS...
A cold front will approach from the northwest later today, then
settle over the state tonight. Tropical Storm Hermine will approach
from the southwest early Friday, and track northeastward through
North Carolina late Friday through Saturday. Hermine will move away
from the area Saturday night, with generally dry weather to
follow for Sunday and Labor Day.

&&

.NEAR TERM /today through tonight/...
As of 1115 AM Thursday...

Latest surface analysis shows a southward advancing cold front
stretching from KDCA southwest to just north of KROA with a weak lee
trough ahead of the front across the far western Piedmont of
southern VA and western NC. The air mass across central A broad
cyclonic flow is noted across the Mid Atlantic and Northeast with a
weak trough analyzed at 850 and 700 hPa across the eastern
Carolinas southwest into northern Georgia. The low level wind flow
across NC will be rather weak from the west in the lower levels but
strengthening above 700 hPa and especially towards 500 hPa. Skies
this morning are generally clear across central NC late this
morning, but a healthy cumulus field will develop and expand across
the area during the afternoon. As temperatures climb, the air mass
across central NC will become weakly unstable with MLCAPE values
approaching or ranging around 1000 j/Kg. Mid level lapse rates will
increase to around 6 C/km. Deep layer shear values range around 20
kts this afternoon and evening which could support some organization
of convection into clusters and line segments. SPC has much of
central NC in a marginal risk with the only appreciable threat from
damaging downburst winds. As the cold front advances south today,
scattered to numerous showers and thunderstorms will drop south and
east across the area. Convection allowing models suggest a fairly
good coverage of convection today and pops in the 40 to 60% range
seem appropriate. Highs today should range between 88 and 94.
-blaes

The actual cold front will push to the SSE into NC tonight, and
models depict good coverage (numerous showers and a few embedded
storms) well into the night over the SE CWA with increasing PW to
well over 2 inches and strong upper divergence focused between the
front and the zone of increasing low level onshore-directed as
Hermine approaches. Will keep likely pops in the SE overnight with
lower pops (20-40%) in the NW and VA border region as stable
Canadian high pressure starts to build in post-front from the north.
Projected low level thicknesses with some insolation through at
least the morning indicates highs around 90 to the lower 90s. Lows
tonight in the upper 60s to lower 70s with mostly cloudy to cloudy
skies. -GIH

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 330 AM Thursday...

...Tropical Storm Hermine to impact central NC Friday night and
Saturday...

A frontal zone will stall out over the area on Friday and begin to
interact with the approaching Tropical Storm Hermine which as of 12z
Friday is progged to be over southern Georgia. As a result rain will
extend northward from Hermine along the frontal zone up through the
Carolinas. As the storm moves northward heavy rain and gusty winds
will be on the increase Friday night and Saturday morning as the
storm passes through eastern NC and back out into the Atlantic near
the Tidewater, VA area by Saturday night. Those are the basics and
we will try to hash out some of the details below.

Forecast track: The track of Hermine has shifted back to the east
with the 00z model runs putting the storm more along the Route 17
path, rather than the I-95 path. While that development is
significant, it has not been consistent so there is still quite a
bit of uncertainty. Also keep in mind that the storm is expected to
take on some post-tropical characteristics as the storm passes
through NC. So even with a more eastward track, the rainfall could
begin shifting from a right of track, to a more left of track
distribution and therefore some bands of much heavier rain could be
seen across central NC.

Timing: Timing of the system has been a little erratic as well
particularly because the storm is expected to increase in forward
speed significantly as it moves across the Carolinas. This makes
timing a little harder to nail down. Remember that rain will begin
falling with the front before Hermine makes its approach and then
the greatest impacts from the storm itself will occur most likely
Friday night through Saturday afternoon.

Precipitation: The latest forecast guidance from the WPC indicates a
wide range of possibilities as far as rainfall totals are concerned
across central NC. For the current forecast package we will go with
around an inch or possibly less in the Triad, generally 2-4 inches
across the US 1 corridor and 4-6 inches across the I-95 corridor.
Keep in mind these totals include both rain from the frontal system
ahead of the storm and the storm itself. Also, again with the storm
transitioning over the area, deformation banding could produce some
heavier amounts in central NC. As a result it is likely that a Flash
Flood Watch will be needed and this will most likely come out at
some point later today. With antecedent conditions fairly dry, river
flooding may not be as much as an issue as flash flooding of
normally flood prone and urban areas.

Winds: With the storm taking an overland track basically from its
landfall on the Florida Gulf Coast through the Carolinas it is
unlikely that the storm will strengthen much. As a result, there is
fairly good confidence that tropical storm force winds would be a
worst case scenario for central NC. For this forecast package will
carry sustained winds of 20 to 30 kt winds from highway 1 eastward
with highest values along the I-95 corridor with gusts of 30-40 kts
possible again with the higher values in eastern counties.

Tornado threat: As with all tropical cyclones, small short lived
tornadoes can become a threat because of highly sheared environment
in the lowest levels of the atmosphere. The track will help
determine where the greatest threat for tornadoes will be as the
greatest risk is usually in the right front quadrant of the storm,
but that doesn't mean they can only form there. Based on the current
forecast, the greatest threat for tornadoes would be Friday night
into Saturday morning, particularly in eastern counties of the
forecast area.

With all the cloud cover in the area temperatures should remain
fairly cool compared to where we have been and therefore highs near
80 degrees are expected both Friday and Saturday. Lows on Friday
night will be in the mid to upper 60s with lows Saturday night
dropping into the lower 60s as a drier and cooler airmass moves in
behind the exiting Hermine. -Ellis

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 355 AM Thursday...

A drying trend with a return to hot weather is likely during this
time frame. Hermine's circulation will be slow to completely exit
the region, as its progress to the north and northeast will be
hampered by strong cool surface high pressure spanning the Great
Lakes, St. Lawrence Valley, and Northeast states. This cyclonic low
level circulation and the corresponding strong mid level low center
located just off the VA Tidewater or Delmarva Peninsula should keep
the weather slightly unsettled Sunday, with partly to mostly cloudy
skies particularly over the NE CWA. Otherwise, plummeting PW and a
drying/stabilizing column will ensure dry and quiet weather heading
into the early to mid part of next week. Heights will steadily rise
as the mid level low eases gradually to the NE away from our area,
with mid level ridging initially over the lower Miss valley and Gulf
states expanding to the north and east. The cool surface high
pressure will nose into NC Sun into Mon before the air mass
modifies, with the Bermuda ridge becoming dominant and building
westward into the Carolinas, resulting in quickly rising thicknesses
to well above normal values during midweek. Highs in the low 80s Sun
are likely to rise to the mid-upper 80s then to around 90/lower 90s
by Wed, with lows climbing from the mid 60s to around 70 during the
period. -GIH

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 650 AM Thursday...

VFR conditions will dominate through Thu morning, although a period
of MVFR fog is possible 07z-12z mainly at RWI. Ahead of a cold front
approaching from the northwest, scattered showers and storms are
expected to develop and move near INT/GSO after 17z, to near RDU/RWI
after 19z, and to FAY mainly after 21z. These showers/storms will
become numerous as they slide toward the SE through central NC in
the late afternoon and through the evening, with some locations
including FAY likely to see several hours of showers/storms nearby.
Besides this typical sub-VFR conditions with gusty erratic winds in
and near and showers or storms, VFR conditions will occur the
majority of the time through around 05z. A trend toward IFR
conditions is expected after 05z, as the cold front settles through
the area. Winds will be light, under 10 kts.

Looking beyond 12z Fri morning: Aviation conditions will deteriorate
further from south to north starting Fri morning as Hermine
approaches from the SW, bringing strengthening and shifting winds
with strong and possibly damaging gusts, along with torrential heavy
rain. These adverse conditions should last through much of Saturday,
with some improvement from SW to NE late Sat afternoon into the
evening. VFR conditions are then expected late Sat night through
Monday as high pressure builds over the region. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Blaes/Hartfield
SHORT TERM...Ellis
LONG TERM...Hartfield
AVIATION...Hartfield
Hazardous weather outlook, Sep 1, 4:25 AM EDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
425 AM EDT THU SEP 1 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-020830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
425 AM EDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WHILE THE EXACT TRACK AND STRENGTH OF TROPICAL STORM HERMINE ARE
STILL UNCERTAIN, THERE IS THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING
ACROSS PORTIONS OF CENTRAL NC LATE FRIDAY THROUGH EARLY SATURDAY.
RAINFALL TOTALS COULD BE AS HIGH AS 2-4 INCHES ALONG THE HIGHWAY 1
CORRIDOR AND 3-6 INCHES ALONG THE I-95 CORRIDOR. IN ADDITION, WIND
GUSTS OF 30-40 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 12:43 PM EDTFlash Flood WatchRAHAnson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 19 more39 hr
Sep 1, 2:12 PM EDTSpecial Weather StatementRAHForsyth33 min
Sep 1, 2:19 PM EDTSpecial Weather StatementRAHChatham41 min
Sep 1, 2:46 PM EDTSpecial Weather StatementRAHWake44 min
Sep 1, 3:19 PM EDTSpecial Weather StatementRAHNash56 min
Sep 1, 3:33 PM EDTSpecial Weather StatementRAHEdgecombe42 min
Sep 1, 3:57 PM EDTSpecial Weather StatementRAHDavidson, Randolph33 min
Sep 1, 4:13 PM EDTSpecial Weather StatementRAHJohnston62 min
Sep 1, 4:14 PM EDTSpecial Weather StatementRAHNash46 min
Sep 1, 5:19 PM EDTSpecial Weather StatementRAHMontgomery, Moore41 min
Sep 1, 5:50 PM EDTAreal Flood AdvisoryRAHLee, Montgomery, Moore, Stanly115 min
Sep 1, 7:02 PM EDTSpecial Weather StatementRAHRichmond58 min
Sep 1, 7:26 PM EDTSpecial Weather StatementRAHWayne, Wilson94 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.